can surgery or antibiotics change your poop?
Susan McGrath asks:
My poop has changed twice lately. First, not too long after taking antibiotics, it started to hurt in my gut and that's how I knew I was going to poop. It hurt like bad gas pains. Slowly, that started to get better, but my poop was still a lot harder than before antibiotics. Then, I had a LEEP procedure done for displasia of the cervix. I wouldn't have figured that would change my bowel but after that, I feel like I'm sick with diarehea before I poop but when it comes out it's not diarehea but small -- not very satisfying : ) -- poops that have a lot of mucus in them.
I miss my big, normal, healthy poops with no pain or gas or sickness. Do you think the things above caused this conditions? If so, is there a way to get my system back and normal?
Antibiotics kill off some good stuff as well as killing the bad stuff that they were prescribed for. Eating some yogurt or taking a type of dietary supplement called Probiotics could be beneficial. This can help restore the gut flora to a more normal balance.
The surgery on your cervix did not likely cause any damage to your intestines. The more logical explaination here would be that the stress that you were under during the diagnosis of your problem and the treatment that you underwent played a part in messing with your mental state, which can cause IBS type disturbances to occur.
In any event, sometimes it just takes a little time and patience to get back to a normal bowel routine. Drink plenty of water, avoid fatty or fried foods, and eat plenty of fiber. If the problem persists, you should seek help from your doctor.
Thanks for asking Motherload!
Motherload is a Certified Nurse Assistant as well as an IBS sufferer, which means she knows a lot about poop. Got a question for her? Ask it here.